Session Title: Section Info: Annual Assembly Posters (Non Presentations)
Session Time: 11:15am-12:45pm
Location: Research Hub - Kiosk 8
Disclosures: Kathryne Bartolo, MD: No disclosure data submitted.
Case Description: Eravacycline-associated myopathy
Setting: Acute-Care Hospital
Patient: A 59-year-old male with a history of right hip arthroplasty complicated by intraarticular infections requiring multiple revisions was admitted for hip pain concerning for recurrent infection. Intravenous eravacycline was started for multi-drug resistant bacterial infection for six weeks. Four weeks into treatment, he was ambulating at community distances with a cane and was discharged home. He returned to the hospital four weeks later, having completed antibiotic course, reporting functional decline and difficulty ambulating. He was diffusely hyporeflexive and weak with antigravity strength in all extremities, but intact light touch sensation. At this time, concern was for myopathy in the setting of tetracycline-class antibiotic use.
Assessment/Results: Electrodiagnostic needle exam showed small motor unit action potentials with complex repetitive discharges (CRDs) in bilateral biceps brachii and deltoid muscles. Lower extremity testing was limited by severe edema. Though creatinine kinase was normal, inflammatory markers were elevated from previous values.
Discussion: Drug-related myopathies are well documented in the clinical literature with reports of antibiotic-associated myopathies (ARM), including scant cases linked with the tetracycline class. Eravacycline is a broad-spectrum antibiotic in the tetracycline class, released in 2018, for the treatment of multidrug resistant bacteria. The clinical presentation of ARM is variable, including weakness without myalgias, diffuse myalgias, and rhabdomyolysis. Elevated creatinine kinase may or may not be present. Though not pathognomonic, CRDs are often seen on electrodiagnostic studies in myopathy. While CRDs are often considered suggestive of a chronic process, there are no reported associations with disease chronicity. Risk factors for ARM development include old age, renal or hepatic impairment, and high doses of myotoxic medications.
Conclusion: To our knowledge, this is the first reported case of eravacycline-induced myopathy. Clinicians should be aware of the variable presentation of drug-associated myopathies and have a low threshold to perform electrodiagnostic studies to assist in diagnosis.
Level of Evidence: Level V
To cite this abstract in AMA style:Bartolo K, Kline-Quiroz C, Diaz-Segarra N, Cherian C, Panchal J, Yonclas P. Eravacycline Associated Myopathy: A Case Report [abstract]. PM R. 2019; 11(S2)(suppl 2). https://pmrjabstracts.org/abstract/eravacycline-associated-myopathy-a-case-report/. Accessed September 22, 2023.
« Back to AAPM&R Annual Assembly 2019
PM&R Meeting Abstracts - https://pmrjabstracts.org/abstract/eravacycline-associated-myopathy-a-case-report/